Alert archive / North Carolina / Tornado Warnings in 2008
Tornado Warning 24, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at May 11, 2008, 6:11 PM EDT for Duplin County, Jones County, Onslow County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2008, 6:11 PM EDT (22:11 UTC)
- Expired
- May 11, 2008, 6:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Duplin County, NC, Jones County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 52 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 4:43 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KMHX 112211
TORMHX
NCC061-103-133-112245-
/O.NEW.KMHX.TO.W.0024.080511T2211Z-080511T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
611 PM EDT SUN MAY 11 2008
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN DUPLIN COUNTY IN EASTERN NORTH CAROLINA...
CENTRAL JONES COUNTY IN EASTERN NORTH CAROLINA...
NORTHERN ONSLOW COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITY OF HALF MOON...
* UNTIL 645 PM EDT
* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
CHINQUAPIN...OR ABOUT 16 MILES WEST OF HALF MOON...MOVING NORTHEAST
AT 47 MPH.
* THE TORNADO WILL BE NEAR...
8 MILES NORTHWEST OF CATHERINE LAKE BY 615 PM EDT...
RICHLANDS BY 620 PM EDT...
7 MILES SOUTHEAST OF TAYLORS CORNER AND 7 MILES NORTHWEST OF HALF
MOON BY 625 PM EDT...
COMFORT BY 630 PM EDT...
8 MILES SOUTHEAST OF PHILLIPS CROSSROADS BY 635 PM EDT...
8 MILES NORTHWEST OF MAYSVILLE BY 645 PM EDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING
FOR EASTERN NORTH CAROLINA.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3492 7787 3514 7730 3509 7721 3505 7718
3505 7715 3507 7712 3506 7711 3493 7711
3470 7769 3471 7774
TIME...MOT...LOC 2211Z 245DEG 41KT 3486 7769
$$1 follow-up statement
000
WWUS52 KMHX 112234
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
633 PM EDT SUN MAY 11 2008
NCC061-112243-
/O.CAN.KMHX.TO.W.0024.000000T0000Z-080511T2245Z/
DUPLIN NC-
633 PM EDT SUN MAY 11 2008
...THE TORNADO WARNING FOR SOUTHEASTERN DUPLIN COUNTY IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING
FOR EASTERN NORTH CAROLINA.
LAT...LON 3483 7750 3482 7757 3495 7766 3514 7730
3509 7721 3505 7718 3505 7715 3507 7712
3506 7711 3493 7711
TIME...MOT...LOC 2233Z 245DEG 41KT 3492 7747
$$
NCC103-133-112245-
/O.CON.KMHX.TO.W.0024.000000T0000Z-080511T2245Z/
JONES NC-ONSLOW NC-
633 PM EDT SUN MAY 11 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
NORTHWESTERN ONSLOW AND CENTRAL JONES COUNTIES...
AT 625 PM EDT...THE PUBLIC REPORTED A WALL CLOUD NEAR ALBERT ELLIS
AIRPORT.
THE DEVELOPING TORNADO WILL BE NEAR...
6 MILES SOUTHWEST OF POLLOCKSVILLE...6 MILES SOUTH OF TRENTON AND 7
MILES NORTHWEST OF MAYSVILLE BY 645 PM EDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING
FOR EASTERN NORTH CAROLINA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3483 7750 3482 7757 3495 7766 3514 7730
3509 7721 3505 7718 3505 7715 3507 7712
3506 7711 3493 7711
TIME...MOT...LOC 2233Z 245DEG 41KT 3492 7747
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at May 11, 3:22 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 11, 3:22 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
322 PM EDT SUN MAY 11 2008
.SYNOPSIS...
LOW PRESSURE AND ASSOCIATED COLD FRONT WILL PUSH THROUGH
THE AREA TONIGHT. THE LOW WILL DEEPEN AS IT MOVES SLOWLY
OFF THE MID ATLANTIC COAST MONDAY. HIGH PRESSURE BUILDS
IN FROM THE WEST TUESDAY THEN SLIDES OFFSHORE ON WEDNESDAY.
A COLD FRONT WILL APPROACH FROM THE WEST THURSDAY AND
LINGER OVER THE REGION FRIDAY BEFORE SLOWLY MOVING OFFSHORE
SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE THREAT FOR SEVERE WEATHER WILL CONT INTO THIS EVE AS MAIN
SHORT/SFC COLD FRONT PUSH TWD MID ATLC COAST. THE MAIN ASSOCD
CONVECTIVE LINE NOW MOVING THRU WEST CENTRAL NC AND WILL SWEEP
ENE AFFECTING EASTERN NC BTWN ABOUT 6 PM AND MIDNITE. WATCH HAS
ALREADY BE ISSUED FOR CNTRL NC AND EXPECT WILL BE EXTENDED
FARTHER EAST SOMETIME LATER THIS AFTN.
SOME BREAKS IN THE CLOUDS BECOMING EVIDENT INLAND AND EXPECT MORE
CLEARING WILL OCCUR AS WEDGE ERODES. INCREASED INSTABILITY WILL
COMBINE WITH MODERATE WIND SHEAR PROFILES TO CONT THE THREAT FOR
SUPERCELL DEVELOPMENT EVEN AFTR DYTM HEAT LOSS...BUT SHUD SEE A
GRADUAL WEAKENING OF STORMS LATE IN THE EVE AND THEY MOVE INTO
MORE STABLE ENVIRONMENT NEARER THE COAST.
BECOMG BREEZY WITH PARTIAL CLEARING AFTR COLD FRONT PASSAGE LATER
TNGT. MIXED BNDRY LAYER WILL OFFSET THE LOW LVL CAA WITH LOWS
MAINLY 55-60 EXPECTED.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
UPR LOW CROSSING THE CNRTL APPALACHIANS TNGT WILL TRACK ESE TO OFF
THE VA COAST MON. WRAPARND MOISTURE AND VORT LOBE ROTATING ARND
THE UPR LOW COMBINED WITH SUNNY BREAKS/SFC HEATING MAY SET OFF A
FEW AFTN SHWRS. BEST PCPN CHCS WILL BE OVR NE AREAS...CLOSER TO
THE UPR COLD POOL. OTHERWISE A MOCLDY/WINDY/COOL DAY FOR MOST
WITH HIGHS STRUGGLING TO REACH 70F.
THREAT OF A FEW CSTL SHWRS CONT MON EVE DUE TO INFLUENCE OF
SLOW MOVING UPR LOW INTO WESTERN ATLC. CLOUDS SHUD TEND TO ERODE
AT NIGHT AND DECOUPLING INLAND WILL RESULT IN COOL OVRNGT LOWS
GENERALLY M-U40S INLAND/L50S COAST.
NICER CONDS ON TAP FOR TUE AS SFC HIGH PRES/HIGH AMP RIDGE BUILD
EAST. SUNSHINE WILL HELP BOOST TEMPS U60/L70S WHICH IS STILL ABT
8-10 DEGS BLO NORM FOR MID-MAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
BENIGN MIDWEEK CONDS WITH HIGH PRES/UPR RDG TRANSITING THE FCST
AREA. A POTENTIALLY WET PERIOD SETS UP LATE IN THE WEEK POSSIBLY
CARRYING INTO NEXT WEEKEND AS A COLD FRONT MAY STALL OVR THE
REGION PER GFS. ECMWF HAS A MORE PROGRESSIVE SOLN BUT FAVORED
SLOWER SOLN IN THE HIGH AMPLITUDE PATN SUGGS EXTENDED RAIN CHCS
FOR MUCH OF THE LATER FCST PERIOD.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
COMPLICATED FCST WITH FIRST BATCH OF SHOWERS MOVING
OFFSHORE...WITH SECOND WAVE DEVELOPING TO THE WEST. MORNING
OVERRUNNING WITH OVC CLOUDS STARTING TO BREAK UP WITH MID LVL DRY
AIR ADV. THE BREAK WILL SET THE STAGE FOR MORE CONVECTIVE AND
POSSIBLY SEVERE STORMS LATER THIS EVENING. CONDITIONS AT THE
TERMINALS SHOULD LIFT FROM MVFR TO VFR WITH -RA BECOMING VCTS. THE
FRONT SHOULD CLEAR OUT THE CONVECTION...BUT A FEW SHOWERS MAINLY
ALONG THE COAST. WINDS SHOULD REMAIN UP WHICH WILL KEEP IFR
CONDITIONS FROM DEVELOPING OVER THE SATURATED GROUND.
GUSTY W-NW WINDS CONTINUE MON WITH A CHANCE OF SHOWERS IN WRAP
AROUND MOISTURE AS THE LOW SLOWLY MOVES AWAY FROM THE REGION.
&&
.MARINE...
WINDS CONVECTION OVER THE COASTAL WATERS WILL CONTINUE TO PUSH
EAST...MEANWHILE A SFC LOW WILL STRENGTHEN INLAND. THIS FEATURE
WILL TIGHTEN THE PRES GRAD AND MIX DOWN SOME STRONGER WINDS ALOFT
TNT. WINDS WILL LIKELY REMAIN SUSTAINED AROUND 20 TO 25
KT...HIGHER S. FOR MON THE LOW WILL MOVE OFFSHORE AND
STRENGTHEN...TIGHTENING THE PRES GRAD EVEN MORE. THE STRONG LOW
LVL JET ASSOCIATED WITH THE SYSTEM WILL HAVE NEAR 50KT WINDS JUST
OFF THE DECK...AND SOUNDINGS SUGGEST A FAIR AMOUNT OF THAT WILL BE
ABLE TO MIX DOWN. A WIND ADV WILL BE POSTED FOR THE OBX WHERE
WINDS WILL LIKELY BE SUSTAINED AROUND 25 TO 30 MPH WITH GUSTS TO
35 MPH EARLY MON...THEN INCREASE TO 30 TO 40 MPH MON NT. WINDS
INLAND WILL LIKELY BE AROUND 20 MPH SUSTAINED WITH GUSTS AROUND 30
OR 35 MPH...OR JUST UNDER WIND ADV CRITERIA. THE NW PROJECTION OF
THE STRONGER WINDS ON THE OBX WILL LIMIT THE AMOUNT OF COASTAL
FLOODING CONCERNS AS FETCH IS LIMITED. COULD SEE SOME MINOR WATER
LVL RISES NEAR MANTEO AND SOME HIGH SURF CONDITIONS ON THE OCEAN
SIDE.
AS THE LOW SLOWLY MOVES N TUE...THE PRES GRAD WILL START TO RELAX
AND WINDS WILL COME DOWN. SEAS HOWEVER WILL REMAIN UP FOR SOME
TIME MAINLY IN THE N AS BACKSWELL FROM THE EXITING LOW CONTINUE
THROUGH MID TO LATE WEEK. THE GFS SHOWS A SFC LOW MOVING OFFSHORE
NC/VA AREA ON THU...BUT IT IS THE STRONGEST SOLUTION AND OUTLIER
COMPARED TO UKMET/ECMWF SO WILL FOLLOW HPC (ECMWF) FCST BRINGING
THE FEATURE IN FRI AND MUCH WEAKER. THEREFORE DO NOT HAVE SCA
WINDS AFT CONDITIONS SUBSIDE LATE TUE.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 4 PM MONDAY TO 6 AM EDT TUESDAY FOR NCZ103-
104.
MARINE...GALE WARNING UNTIL 6 AM EDT TUESDAY FOR AMZ130-135-150-152-154-
156-158.
&&
SYNOPSIS...BTC
NEAR TERM...BTC
SHORT TERM...BTC
LONG TERM...BTC/JS
AVIATION...SJ
MARINE...SJHazardous weather outlook, May 11, 5:38 AM EDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 538 AM EDT SUN MAY 11 2008 NCZ029-044>047-079>081-090>094-120945- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 538 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AS A WARM FRONT LIFTS NORTH INTO THE REGION. LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAIN AND ISOLATED TORNADOES WILL BE POSSIBLE. THE THUNDERSTORMS WILL END DURING THE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NCZ103-104-120945- OUTER BANKS DARE-OUTER BANKS HYDE- 538 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AS A WARM FRONT LIFTS NORTH INTO THE REGION. LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAIN AND ISOLATED TORNADOES WILL BE POSSIBLE. THE THUNDERSTORMS WILL END LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG LOW PRESSURE NORTHEAST OF THE REGION WILL PRODUCE GUSTY NORTH TO NORTHWEST WINDS OVER THE AREA LATER MONDAY AND MONDAY NIGHT. WIND ADVISORIES MAY BE NEEDED ALONG THE COAST. MINOR COASTAL FLOODING WILL ALSO BE POSSIBLE OVER THE OUTER BANKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NCZ095-098-120945- CARTERET-ONSLOW- 538 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AS A WARM FRONT LIFTS NORTH INTO THE REGION. LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAIN AND ISOLATED TORNADOES WILL BE POSSIBLE. THE THUNDERSTORMS WILL END DURING THE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:47 PM EDT | Wind Advisory | MHX | 19 hr | |
| May 11, 5:37 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 38 min |
| May 11, 5:56 PM EDT | Special Marine Warning | MHX | 64 min | |
| May 11, 6:01 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Onslow | 44 min |
| May 11, 6:17 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Onslow | 43 min |
| May 11, 6:48 PM EDT | Tornado Warning | MHX | Craven, Jones, Onslow | 42 min |
| May 11, 6:54 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 36 min |
| May 11, 7:04 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 26 min |
| May 11, 7:22 PM EDT | Special Marine Warning | MHX | 53 min | |
| May 11, 7:27 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 48 min |
| May 11, 7:31 PM EDT | Tornado Warning | MHX | Carteret, Craven, Pamlico | 44 min |
| May 11, 7:31 PM EDT | Tornado Warning | MHX | Craven, Jones, Onslow | 44 min |
| May 11, 7:36 PM EDT | Tornado Warning | MHX | Onslow | 39 min |
| May 11, 7:43 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Washington | 32 min |
| May 11, 7:55 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 35 min |
Nearby
Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.